Results 11 to 15 of 18
July 14th, 2013 10:58 AM #11Senior Member
- Join Date
- Apr 2013
I have a history of pretty severe mental illness - bipolar disorder/anxiety issues, multiple near-fatal suicide attempts/hospitalization, etc. I was on two medications considered high-risk in pregnancy - one known to cause severe defects, and the other only causing withdrawal symptoms post-partum with a very rare incident of pulmonary issues (something like 1/1000 births VS 1/3000 births). My OB suggested I stay on medication, my psychiatrist suggested I go off of it. Switching to a "safer" med wasn't an option...I've tried them all and had nasty side effects with many.
I stopped taking it. Halfway through my pregnancy, I started to feel depressed - my BP was very low, I couldn't drive, and was very down. I decided I would go on medication if a) my symptoms got worse or b) didn't improve within a few weeks. They did improve, and I never went on medication. I've now been breastfeeding, off medication, for 4 weeks.
I did have withdrawal symptoms when I stopped taking my meds. I had heart palpitations that were REALLY unpleasant, dizziness, and I think that attributed to my low BP. Those lasted about two weeks.Lillian Elizabeth 6.16.13
July 14th, 2013 12:41 PM #13TTC Journey Beginning September 2014!
July 14th, 2013 03:28 PM #15Senior Member
- Join Date
- Jul 2012
- London, England
I'm bipolar, so it's not the same thing, but I did go off my medication in my first pregnancy. It seemed to me to be the best thing to do as I was concerned about the baby's heart development. For a while it was fine, I was more anxious and blue than normal, and then I had a massive attack (one of the worst ones I've had, and I've had several bad ones). I had to stay in the hospital for a while to be monitored and put back on lithium. During this pregnancy I've chosen to stay on, and it's working beautifully. I only have to go in a little bit more often to have Baby checked on, but that's okay.
I don't know a lot about other depressive and mental illnesses, so I don't know how severe your panic attacks are and how your medication works, but staying sane and healthy is important, for mother and child, and I need meds to stay that way. If the medication you're on is fine during pregnancy I'd stay on them. If you don't want to, I'd try going off them for a while before getting pregnant to try out how it feels. Having a breakdown with a baby to worry about in your tummy is far from recommendable. For some I'm sure exercise and diet and things like that might work to a certain degree without the drugs, but it depends on how bad your case is. Lots of hugs xox[FONT=Palatino Linotype][CENTER]My darling Marian Illyria Aphrodite, March 2013 & Little Bunny (a girl!) due 9th of February 2014[/CENTER][/FONT]
July 14th, 2013 06:14 PM #17
@scarletsway: I'm currently on Zoloft and Abilify and while my doctor has made clear I should not continue the Abilify while pregnant he seems to think that remaining on my Zoloft may be best for my panic. My panic disorder is fairly severe and it is difficult to eliminate the symptoms even with medication but it can rapidly spiral out of control when I go off. I'm so glad that you are feeling so wonderful that is a great accomplishment!! Also congrats on your ttc! I completely agree with adding in exercise and cutting caffeine, lucky for me I hate coffee
@sarahmezz: Congrats on your pregnancy and on being medication free! I'm sorry that your self-esteem is lagging while I'm sure its normal you still deserve to feel beautiful. I personally feel as though I have much more control of my life and am much more myself while I'm on my meds but it is a very difficult balance. I try to exercise at least moderately everyday but I'm attempting to add in yoga at my Mom's suggestion as she is convinced it will help and I'm hopeful.
@leadmythoughts: It's always so wonderful to hear that others are able to leave their medications behind and feel good about it...it gives me hope, especially when the symptoms were severe. I have been through withdrawals many a time and they are horrible the dizziness is always the worst for me.
@scarletsway: I can think of no better reason to get healthy and get off medication than pregnancy! I love walking my dog too, we go on adventures every night and it makes me get out of the house and do something.
@ottilie: I'm so sorry you had to experience a massive attack during your first pregnancy I understand how horrid those can be, my worst panic attacks are completely debilitating and I can't imagine the added fear of knowing that you are not the only one experiencing what is going on with your body. I'm glad that you are able to stay on your medication and have things work more smoothly this time around. Thank you so much for the hugs it means and lot. And on a side-note I absolutely adore your daughters name!
Thank you everyone for the wonderful support it is great to have such wonderful women to talk to about these things!23 year old name lover with a passion for art history married for three years to my much better half
talking with said partner about trying to conceive our first late this year
July 18th, 2013 12:07 AM #19
Well, I just referred back to this thread and its helpful advice because I'm very strongly considering resuming my medication. As I posted earlier, I was on Lexapro for three years until January this year. It's hard to know whether I really *need* to go back on my meds or not. I'm not suicidal or anything, but I've become increasingly depressed over the past few months and I'm worried about continuing in this state of mind for the next twelve months or so of trying to conceive, pregnancy and breastfeeding. I'm also concerned about the possibility of suffering from post-partum depression. I have a doctor's appointment next week so I'll discuss my options then. In the meantime, it's lovely to be a part of a community where others are so empathetic and understandingTTC #1
Alice - Beatrix - Clara - Daphne - Flora - Harriet - Mabel - Susannah
Arthur - Barnaby - Edward - Frederick - Henry - Rupert - Theodore - Walter